Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Raleigh, NC

July 7, 2018Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 7, 2018, 8:50 AM EDT for Harnett County, Wake County, North Carolina. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2018, 8:50 AM EDT (12:50 UTC)
Expired
Jul 7, 2018, 10:15 AM EDT
In force
85 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Harnett County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:15 AM EDTFLASH FLOOD5 S Lake Wheeler, NCHEAVY RAIN WHICH TOTALED ABOUT 3 INCHES IN TWO HOURS ACCORDING TO AN AUTOMATED HOME WEATHER STATION, CAUSED CULVERTS AND STREAMS TO SPILL THEIR BANKS SPILLING ONTO LOCAL ROADS. BANKS ROAD AND TEN TEN ROAD WERE TEMPORARILY IMPACTED. WATERS HAVE SINCE RECEDED. R

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS52 KRAH 071250
FFWRAH
NCC085-183-071415-
/O.NEW.KRAH.FF.W.0014.180707T1250Z-180707T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
850 AM EDT SAT JUL 7 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...

* Until 1015 AM EDT

* At 847 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding 
  is possible through the mid morning. An additional one to two 
  inches are possible through 10 AM.

* Some locations that will experience flooding include...
  Garner, Fuquay-Varina, Angier, Holly Springs, New Hill, Harris Lake
  Boat Launch, Lake Benson, and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3568 7853 3565 7854 3552 7871 3552 7869
      3550 7868 3550 7866 3549 7865 3548 7866
      3551 7896 3553 7896 3558 7892 3561 7898
      3563 7899 3568 7897

$$

13
2 follow-up statements
408 
WGUS72 KRAH 071342
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
942 AM EDT SAT JUL 7 2018

NCC085-183-071415-
/O.CON.KRAH.FF.W.0014.000000T0000Z-180707T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Wake NC-
942 AM EDT SAT JUL 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
NORTHEASTERN HARNETT AND SOUTHWESTERN WAKE COUNTIES...

At 937 AM EDT, Doppler radar estimated that rainfall ranging from 2 
to more than 3 inches have fallen during the past 3 hours over 
southern Wake county in the Fuquay Varina area. The rain has begun 
to taper off, but an additional half inch is possible through 1015 
AM. 

Some locations that could experience flooding include...
Garner, Fuquay-Varina, Angier, Holly Springs, New Hill, Harris Lake
Boat Launch, and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flooding of creeks 
and streams, roads, low lying and poor drainage areas. Do not drive 
your vehicle into areas where water covers the road. Many roads and 
intersections in the area will quickly flood. When encountering 
flooded roads, turn around, don't drown.

&&

LAT...LON 3568 7853 3565 7854 3552 7871 3552 7869
      3550 7868 3550 7866 3549 7865 3548 7866
      3551 7896 3553 7896 3558 7892 3561 7898
      3563 7899 3568 7897

$$

13
484 
WGUS72 KRAH 071412
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1012 AM EDT SAT JUL 7 2018

NCC085-183-071418-
/O.EXP.KRAH.FF.W.0014.000000T0000Z-180707T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Wake NC-
1012 AM EDT SAT JUL 7 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARNETT AND SOUTHWESTERN
WAKE COUNTIES WILL EXPIRE AT 1015 AM EDT...

The heavy rain has tapered off this morning after an estimated 2 to 
more than 3 inches fell between 8 and 10 AM. Minor flooding is still 
possible on creeks and in poorly drained areas, so motorists should 
remain alert for water on the road for the remainder of the morning.

LAT...LON 3568 7853 3565 7854 3552 7871 3552 7869
      3550 7868 3550 7866 3549 7865 3548 7866
      3551 7896 3553 7896 3558 7892 3561 7898
      3563 7899 3568 7897

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:30 AM EDT, 20 minutes earlier.

Area forecast discussion, Jul 7, 8:30 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
830 AM EDT Sat Jul 7 2018

.SYNOPSIS...
A cold front will move southward through the area this morning. High
pressure will then build across the middle Atlantic region through
the weekend, bringing much cooler and drier air to our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 830 AM Saturday...

The cold front is finally making a move more quickly southward into
northern NC. Showers, with locally heavy rain and training, have
developed and were moving slowly southward through the Piedmont and
Central Coastal Plain. The heaviest rain extended from near
Albemarle to Pittsboro to Raleigh/Garner to Wilson. Radar indicated
50-55dbz in the locally heaviest showers (low topped convection).
The much drier air, characterized by dew points in the lower 50s in
Washington/Baltimore were advecting southward toward our region. It
will take much of the day for the drier air to win out. Expect
clearing from the north later this afternoon and tonight. For the
rest of the morning, we will carry 100 POP in the Triangle tapering
to 30 POP in the NW Piedmont Triad region. Increasing POP to likely
in the south and east for later this morning and early afternoon,
before ending later today in the SE. Highs will be held in check,
mostly 70s north to lower 80s SE.

Gradual clearing tonight. Lows in the upper 50s at Roxboro to near
70 from Fayetteville and Goldsboro south and east to Clinton.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 340 AM Saturday...

Precipitation will begin to wind down by Sunday with clearing skies
from north to south through the day. With more insolation, highs
will rebound into the low to mid 80s from north to south. Winds will
remain out of the northeast at 7-10 kts helping to keep temperatures
below normal for early July. All in all a quiet weather day with low
temperatures bottoming out in the low to mid 60s for a second
straight night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 205 AM Saturday...

Mon/Mon night: Dry weather will continue, as the atypically cool
temps of Sun begin to modify. Mid level ridging will continue to
push in from the west, yielding net subsidence and a stable column.
At the surface, a narrow ridge will extend in from the NE, with
northeasterly surface flow reinforced by the circulation around what
is now TD3, expected to be centered just SE of Hatteras early Mon.
Extremely low PW for this time of year (possibly nearing a record
low for the day) will result in no pops and generally clear skies.
With thicknesses of 20-25 m below normal countered with bright July
sun, expect highs in the mid to upper 80s. Surface dewpoints are
likely to drop into the very pleasant 50s across northern sections
Mon afternoon. Lows Mon night in the 60s under clear skies.

Tue/Tue night: What is now TD3 is expected to continue to strengthen
as it lifts gradually to the NE starting Tue, captured by broad
troughing over E Canada and the Northeast states. Heights aloft as
well as surface pressures will drop a bit, but mid levels will
remain warm and dry with very light flow from the NW, while the
surface ridge is supplanted by weak Piedmont troughing. Expect
patchy high thin clouds and just a few flat convective clouds Tue,
but otherwise the column will be too dry and stable for precip, with
no trigger or focus evident. With another dry day and plenty of
sunshine, more typical summer weather will return, with thicknesses
nearing normals. Highs 90-95. Skies will trend to partly cloudy Tue
night with the arrival of high clouds as energy drops down the west
side of the trough, through the Great Lakes region. Lows will
rebound to summerlike 69-74 readings.

Wed-Fri: The GFS/GEFS show the mid level trough extending down the
East Coast Wed/Thu, and with rebounding surface warmth/PW and lift
augmentation provided by mid level DPVA as energy continues to drop
into the trough base, shower/storm chances will increase, maximizing
during peak heating. Will trend sky cover up to partly to mostly
cloudy with good chance pops both days. Thicknesses will remain near
or above normal but will be offset by greater cloud cover,
especially in the afternoon/evening, so expect highs in the low to
mid 90s and lows 69-75. Locally heavy rain will be possible,
especially over the southern CWA along both a weak inverted surface
trough and axis of high PW (aoa 2.0") with low steering flow. Will
dip convection chances down a bit toward climatology for Fri, as the
trough axis weakens and lifts NE, leaving NC in a typical summer
pattern of low shear through the column and high late-day CAPE
within an ill-defined surface pressure pattern. The GFS/Canadian
show yet another tropical system tracking NNE off the NC coast late
week, and while any such impacts for us would be nil, it's worth
keeping an eye on it. Highs back up to the mostly mid 90s. -GIH

&&

.AVIATION /12Z SATURDAY THROUGH TUESDAY/...
As of 700 AM Saturday...

24 Hour TAF Period: A new band of showers has developed from halifax
through the Triangle to Albemarle. These are slow moving and will be
a problem for KRDU and KRWI for the next several hours. IFR ceilings
are predominant across the central and south with mainly MVFR across
the northwest Piedmont. Conditions may be slow to improve this
morning and sub-VFR conditions could linger into the afternoon. Some
wind gusts will be possible between 15-20 kts as and just after the
front comes through. Otherwise expect 10 kts sustained out of the
northeast.

Outlook: Once conditions return to VFR, little convection is
expected until Wednesday when a cold front moves in from the
northwest, bringing a better chance of adverse conditions for the
end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/BSD
NEAR TERM...Badgett/Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
Hazardous weather outlook, Jul 7, 3:01 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
301 AM EDT Sat Jul 7 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
301 AM EDT Sat Jul 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:29 PM EDTSpecial Weather StatementRAHSampson61 min
Jul 6, 9:53 PM EDTAreal Flood AdvisoryRAHWayne2 hr
Jul 7, 7:44 AM EDTAreal Flood AdvisoryRAHChatham, Wake2 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.